Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 26, NWS Pueblo, CO

June 10, 1997Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 1997, 1:55 PM MDT for Las Animas County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1997, 1:55 PM MDT (19:55 UTC)
Expired
Jun 10, 1997, 2:55 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:10 PM MDTHail 1Trinchera, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS1 KPUB 101955 RRA
SVRPUB
COC071-102055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT TUE JUN 10 1997

* SEVERE THUNDERSTORM WARNING FOR
  LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 255 PM MDT
 
* SOME LOCATIONS AFFECTED
  TRINCHERA BY 220 PM
  BRANSON BY 235 PM
  OPEN COUNTRY SOUTH OF HIGHWAY 160 THROUGH 235 PM

* AT 154 PM RADAR SHOWED A SEVERE STORM 15 MILES EAST OF TRINIDAD
  MOVING SOUTHEAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:29 AM MDT, 11 hours 26 minutes earlier.

Area forecast discussion, Jun 10, 2:29 AM MDT, 11 hours 26 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
225 AM MDT TUE JUN 10 1997

HAVE BEEN BUSY MONITORING FLOODING SITUATION ACROSS WRN EL PASO CNTY.
RAINFALL INTENSITY ACROSS FAR WRN EL PASO COUNTY APPEARS TO BE DECREASING
AS ANOTHER STRONGER AREA OF THUNDERSTORMS DEVELOPS OVER SRN EL PASO COUNTY
IN AREA THAT IS BLOCKING MOISTURE FURTHER NW WITH UPSLOPE SE WINDS.
AS FOR FORECAST TODAY...BELIEVE NGM IS DRYING OUT THE STATE TOO FAST
TODAY.  MODELS DO SHOW UPPER RIDGE BUILDING IN BY 00Z BUT NGM SHOWING
LOW-MID LEVEL FLOW TOO STRONG FOR UPPER PATTERN.  BELIEVE LOW CLOUDS WILL
BE SLOW TO CLEAR THIS MORNING BUT THIS AFTERNOON SHOULD BE PARTLY CLOUDY
WITH APPROACH OF UPPER RIDGE AND DECREASE IN STRONG UPSLOPE LOW LEVEL
WINDS.  WITH PLENTY OF RESIDUAL MOISTURE AND DAYTIME HEATING ALONG WITH
OROGRAPHIC EFFECTS WILL STICK WITH MOSTLY SCATTERED POPS FOR THIS
AFTERNOON.  WILL PROBABLY HOLD OFF ON MENTIONING SEVERE THUNDERSTORMS
IN FAR SE ZONES AS AM NOT TOTALLY CONVINCED THAT LOW LEVELS WILL WARM
SUFFICIENTLY WITH PLENTY OF LOW CLOUDS HANGING AROUND THIS MORNING.
BELIEVE NGM GUIDANCE TEMPERATURES ARE TOO WARM TODAY WITH PLENTY OF
MOISTURE HANGINGN AROUND...SO TEMPERATURES SHOULD BE SLOW TO WARM.   SR

In the hours before

Special weather statement, Jun 10, 12:54 PM MDT, 1 hour 1 minute before
COZ060>081-110600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO NATIONAL WEATHER SERVICE PUEBLO CO
1250 PM MDT TUE JUN 10 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

DAYTIME HEATING IN COMBINATION WITH A MORE FAVORABLE WIND PROFILE
WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND TONIGHT.

A FEW OF THE THUNDERSTORMS ALONG AND EAST OF THE EASTERN
MOUNTAINS AND FOOTHILLS MAY BECOME SEVERE.  THE MAIN SEVERE
THUNDERSTORM THREATS WILL BE LARGE HAIL...HIGH WINDS...LIGHTNING
AND HEAVY RAINFALL.

THE HEAVY RAIN THREAT HAS DIMINISHED SOMEWHAT TODAY AS UPPER
LEVEL STEERING WINDS FROM THE WEST SHOULD KEEP THUNDERSTORMS
MOVING AT A FAST ENOUGH PACE TO AVOID SIGNIFICANT OR POTENTIALLY
FLOODING RAINFALL ACCUMULATIONS AT ANY ONE LOCATION...HOWEVER
LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE FROM THE STRONG AND
SEVERE THUNDERSTORMS.

SPOTTER ACTIVATIO.N MAY BE NECESSARY.

"7"
Special weather statement, Jun 10, 12:58 PM MDT, 57 minutes before
COZ074-075-077-102005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1258 PM MDT TUE JUN 10 1997

...STRONG THUNDERSTORMS WILL BRING RAIN AND HAIL TO LAS ANIMAS
COUNTY...

STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN LAS
ANIMAS COUNTY THIS AFTERNOON. THESE STORMS WILL BRING HEAVY RAIN AND
HAIL UP TO 1/2 INCH IN DIAMETER TO THE TOWNS OF MODEL...HOEHNE...AND
TYRONE...ALONG US HIGHWAY 350 BETWEEN 1 PM AND 2 PM MDT.

AT 1255 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED TWO STRONG
THUNDERSTORMS JUST WEST OF US350 BETWEEN TRINIDAD AND LA JUNTA,
THESE STORMS WERE MOVING EAST AT 15 TO 20 MPH. RADAR INDICATES THAT
HAIL AROUND 1/2 INCH IN DIAMETER WAS POSSIBLE FROM THESE STORMS
ALONG WITH HEAVY RAIN AND GUSTY WINDS.

PEOPLE WHO LIVE...OR ARE TRAVELLING ALONG US HIGHWAY 350 BETWEEN
TRINIDAD AND THATCHER...IN WESTERN LAS ANIMAS COUNTY... SHOULD BE
WATCHFUL FOR THESE STORMS.

FORTUNE
Special weather statement, Jun 10, 1:39 PM MDT, 16 minutes before
COZ060>081-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT TUE JUN 10 1997

...SEVERAL SOUTHEAST COLORADO RIVERS CONTINUE RUNNING HIGH...

MANY RIVERS IN SOUTHEAST COLORADO CONTINUE RUNNING HIGH...DUE
TO RECENT HEAVY RAINFALL EVENT...SNOW MELT...AND CONTINUED SHOWERS
AND THUNDERSTORMS OVER THE RIVER BASINS.

SOME RIVERS AND CREEKS THAT ARE RUNNING HIGH ARE THE:

ARKANSAS RIVER NEAR GRANITE...6 MILES SOUTH OF NATHROP...NEAR
CANON CITYY...AVONDALE AND LA JUNTA...AS WELL AS THE ARKANSAS
RIVER AT LAS ANIMAS.

BEAVER CREEK WAS ALSO RUNNING HIGH ABOVE HIGHWAY 115 IN NORTHEAST
FREMONT COUNTY...ABOVE BEAVER CEMETARY...AND NEAR PORTLAND.
>
STEADY OR RISING RIVER LEVELS ARE EXPECTED...WITH SEVERAL RIVERS
AROUND BANKFULL STAGES.  SOME RIVERS COULD EXCEED BANKFULL
LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH THE
CONTINUED RAINFALL FROM PERSISTENT SHOWERS AND THUNDERSTORMS.

THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY
URGED TO STAY AWAY FROM THE BANKS.  FAST MOVING WATER CAN ERODE
BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER
ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME
OF YEAR.

WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE
SNOWMELT RUNOFF SEASON IN COLORADO.  HOWEVER...HEAVY RAIN ON TOP
OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING.  THE NATIONAL
WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST
WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER
AROUND YOU.
Special weather statement, Jun 10, 1:42 PM MDT, 13 minutes before
COZ060>081-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT TUE JUN 10 1997

...SEVERAL SOUTHEAST COLORADO RIVERS CONTINUE RUNNING HIGH...

MANY RIVERS IN SOUTHEAST COLORADO CONTINUE RUNNING HIGH...DUE
TO RECENT HEAVY RAINFALL...ADDITIONAL SNOW MELT...ALONG WITH
CONTINUED SHOWERS AND THUNDERSTORMS OVER THE RIVER BASINS.

SOME RIVERS AND CREEKS THAT ARE RUNNING HIGH ARE THE:

ARKANSAS RIVER NEAR GRANITE...6 MILES SOUTH OF NATHROP...NEAR
CANON CITY...AVONDALE AND LA JUNTA...AS WELL AS THE ARKANSAS
RIVER AT LAS ANIMAS.

BEAVER CREEK WAS ALSO RUNNING HIGH ABOVE HIGHWAY 115 IN NORTHEAST
FREMONT COUNTY...ABOVE BEAVER CEMETARY...AND NEAR PORTLAND.
>
STEADY OR RISING RIVER LEVELS ARE EXPECTED...WITH SEVERAL RIVERS
AROUND BANKFULL STAGES.  SOME RIVERS COULD EXCEED BANKFULL
LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH THE
CONTINUED RAINFALL FROM PERSISTENT SHOWERS AND THUNDERSTORMS.

THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY
URGED TO STAY AWAY FROM THE BANKS.  FAST MOVING WATER CAN ERODE
BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER
ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME
OF YEAR.

WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE
SNOWMELT RUNOFF SEASON IN COLORADO.  HOWEVER...HEAVY RAIN ON TOP
OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING.  THE NATIONAL
WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST
WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER
AROUND YOU.
Special weather statement, Jun 10, 1:45 PM MDT, 10 minutes before
COZ060>081-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT TUE JUN 10 1997

...SEVERAL SOUTHEAST COLORADO RIVERS CONTINUE RUNNING HIGH...

MANY RIVERS IN SOUTHEAST COLORADO CONTINUE RUNNING HIGH...DUE
TO RECENT HEAVY RAINFALL EVENT...SNOW MELT...AND CONTINUED SHOWERS
AND THUNDERSTORMS OVER THE RIVER BASINS.

SOME RIVERS AND CREEKS THAT ARE RUNNING HIGH ARE THE:

ARKANSAS RIVER NEAR GRANITE...6 MILES SOUTH OF NATHROP...NEAR
CANON CITYY...AVONDALE AND LA JUNTA...AS WELL AS THE ARKANSAS
RIVER AT LAS ANIMAS.

BEAVER CREEK WAS ALSO RUNNING HIGH ABOVE HIGHWAY 115 IN NORTHEAST
FREMONT COUNTY...ABOVE BEAVER CEMETARY...AND NEAR PORTLAND.
>
STEADY OR RISING RIVER LEVELS ARE EXPECTED...WITH SEVERAL RIVERS
AROUND BANKFULL STAGES.  SOME RIVERS COULD EXCEED BANKFULL
LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH THE
CONTINUED RAINFALL FROM PERSISTENT SHOWERS AND THUNDERSTORMS.

THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY
URGED TO STAY AWAY FROM THE BANKS.  FAST MOVING WATER CAN ERODE
BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER
ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME
OF YEAR.

WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE
SNOWMELT RUNOFF SEASON IN COLORADO.  HOWEVER...HEAVY RAIN ON TOP
OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING.  THE NATIONAL
WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST
WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER
AROUND YOU.
Special weather statement, Jun 10, 1:45 PM MDT, 10 minutes before
COZ060>081-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT TUE JUN 10 1997

...SEVERAL SOUTHEAST COLORADO RIVERS CONTINUE RUNNING HIGH...

MANY RIVERS IN SOUTHEAST COLORADO CONTINUE RUNNING HIGH...DUE
TO RECENT HEAVY RAINFALL...ADDITIONAL SNOW MELT...ALONG WITH
CONTINUED SHOWERS AND THUNDERSTORMS OVER THE RIVER BASINS.

SOME RIVERS AND CREEKS THAT ARE RUNNING HIGH ARE THE:

ARKANSAS RIVER NEAR GRANITE...6 MILES SOUTH OF NATHROP...NEAR
CANON CITY...AVONDALE AND LA JUNTA...AS WELL AS THE ARKANSAS
RIVER AT LAS ANIMAS.

BEAVER CREEK WAS ALSO RUNNING HIGH ABOVE HIGHWAY 115 IN NORTHEAST
FREMONT COUNTY...ABOVE BEAVER CEMETARY...AND NEAR PORTLAND.
>
STEADY OR RISING RIVER LEVELS ARE EXPECTED...WITH SEVERAL RIVERS
AROUND BANKFULL STAGES.  SOME RIVERS COULD EXCEED BANKFULL
LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH THE
CONTINUED RAINFALL FROM PERSISTENT SHOWERS AND THUNDERSTORMS.

THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY
URGED TO STAY AWAY FROM THE BANKS.  FAST MOVING WATER CAN ERODE
BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER
ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME
OF YEAR.

WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE
SNOWMELT RUNOFF SEASON IN COLORADO.  HOWEVER...HEAVY RAIN ON TOP
OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING.  THE NATIONAL
WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST
WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER
AROUND YOU.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:43 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jun 9, 10:45 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jun 10, 3:55 PM MDTSevere Thunderstorm WarningPUBOtero45 min
Jun 10, 5:13 PM MDTSevere Thunderstorm WarningPUBOtero32 min
Jun 10, 5:40 PM MDTSevere Thunderstorm WarningPUBBent, Otero60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.